Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 8, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 23, 2020, 2:16 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2020, 2:16 PM MST (21:16 UTC)
- Expired
- Jul 23, 2020, 5:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 75 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2070 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
971
WGUS55 KFGZ 232116
FFWFGZ
AZC025-240015-
/O.NEW.KFGZ.FF.W.0008.200723T2116Z-200724T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
216 PM MST Thu Jul 23 2020
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 515 PM MST.
* At 214 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
mainly rural areas of Yavapai County
This includes the following streams and drainages...
Agua Fria River, Bishop Creek, Copper Creek, Sycamore Creek,
Pigeon Creek, Mud Spring Creek, Dry Creek, Indian Creek, Silver
Creek, Little Sycamore Creek and Badger Spring Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3438 11190 3429 11176 3422 11179 3420 11190
3420 11202 3423 11209 3430 11207 3434 11201
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MCT2 follow-up statements
720
WGUS75 KFGZ 232242
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
342 PM MST Thu Jul 23 2020
AZC025-240015-
/O.CON.KFGZ.FF.W.0008.000000T0000Z-200724T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
342 PM MST Thu Jul 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST THIS
AFTERNOON FOR YAVAPAI COUNTY...
At 339 PM MST, Doppler radar indicated heavy rain has mostly ended
across the area. Between 2 and 4 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly from earlier heavy
rain. Additional scattered showers are possible over the next hour.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
mainly rural areas of Yavapai County
This includes the following streams and drainages...
Agua Fria River, Bishop Creek, Copper Creek, Pigeon Creek, Mud
Spring Creek, Dry Creek, Indian Creek, Silver Creek, Middle Red
Creek, Sycamore Creek, Little Sycamore Creek and Badger Spring
Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding of washes and small streams will occur, and some dirt roads
will become muddy and impassable.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3438 11190 3429 11176 3422 11179 3420 11190
3420 11202 3423 11209 3430 11207 3434 11201
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MCT976
WGUS75 KFGZ 240006
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
506 PM MST Thu Jul 23 2020
AZC025-240016-
/O.EXP.KFGZ.FF.W.0008.000000T0000Z-200724T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
506 PM MST Thu Jul 23 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST THIS AFTERNOON FOR
YAVAPAI COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat at this time. However, additional rain is possible this
evening. Please continue to heed remaining road closures. Visit
weather.gov/flagstaff for more information on northern Arizona
weather conditions.
LAT...LON 3438 11190 3429 11176 3422 11179 3420 11190
3420 11202 3423 11209 3430 11207 3434 11201
$$
MCTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:48 AM MST, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 23, 9:48 AM MST, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 948 AM MST Thu Jul 23 2020 .SYNOPSIS...Widespread storm coverage is expected today through Saturday as a favorable monsoon pattern takes hold. More typical monsoon storm coverage is expected Sunday through the middle of next week. && .UPDATE...Increased southerly flow is observed this morning, in response to an unusually strong low pressure system over central California and high pressure to our east. This flow pattern has resulted in a significant increase in lower level atmospheric moisture over the past 24 hours (5 AM Bellemont Sounding Precipitable Water up to 0.83", Phoenix near 1.80"). At 945 AM, most of northern Arizona was seeing partly cloudy skies, certainly not enough cloud cover to hamper daytime heating. With this increased moisture, higher instability will exist today than previous days, and a few stronger storms are possible. Storm motion should be toward the north-northeast at 10-15 mph, with some training cells possibly resulting in locally heavy rain amounts and flooding. This threat covers all of northern Arizona, but especially areas south of I-40. Made some minor forecast updates this morning, to increase rain chances in the Winslow, Holbrook, St Johns areas as the southerly flow should push storms off the rim into these areas this afternoon. Otherwise, current forecasts are in good shape. && .PREV DISCUSSION /450 AM MST/... An increase in lower-level moisture combined with some enhanced dynamics will result in greater shower and thunderstorm coverage today and into the weekend. In fact, isolated thunderstorms have been continuing through the night already. Models are consistent in keeping moisture entrenched across the area through early next week with active monsoon weather expected daily. && .AVIATION...For the 18Z package...Shower and thunderstorm activity will become more widespread through the afternoon and early evening hours. The stronger storms will be capable of producing MVFR and localized IFR conditions. While the intensity of storms will likely decrease after sunset, expect areas of precipitation to continue into the overnight hours. Aviation discussion not updated for amendments. && .FIRE WEATHER...Expect widespread showers and thunderstorms today and Friday. Many locations will see wetting rainfall through this forecast period. Winds will be light and low haines indices. Saturday through Monday...An active monsoon pattern will bring scattered showers and thunderstorms each day, with near normal temperatures. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ/KD AVIATION...TPS FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 23, 11:46 AM MST, 2 hours 30 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1146 AM MST Thu Jul 23 2020 AZZ004-006-007-012-231930- Kaibab Plateau-Little Colorado River Valley in Coconino County-Coconino Plateau-Grand Canyon Country- 1146 AM MST Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY NEAR THE GRAND CANYON IN COCONINO COUNTY UNTIL 1230 PM MST/130 PM MDT/... At 1145 AM MST/1245 PM MDT/, Doppler radar was tracking a strong thunderstorm near the east entrance of the Grand Canyon, moving northeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Desert View at Grand Canyon, Moran Point At Grand Canyon and Cape Royal At Grand Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3581 11184 3594 11199 3625 11193 3609 11140 TIME...MOT...LOC 1845Z 225DEG 21KT 3594 11185 TPS
Special weather statement, Jul 23, 11:59 AM MST, 2 hours 17 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1159 AM MST Thu Jul 23 2020 AZZ004-005-231945- Kaibab Plateau-Marble and Glen Canyons- 1159 AM MST Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY NORTHEAST OF JACOB LAKE IN COCONINO COUNTY UNTIL 1245 PM MST... At 1158 AM MST, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Jacob Lake, or 24 miles southeast of Kanab, moving north at 25 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of Coconino County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 11201 3675 11203 3674 11226 3700 11231 TIME...MOT...LOC 1858Z 177DEG 21KT 3682 11216 TPS
Local storm report, Jul 23, 12:16 PM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1216 PM MST THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HEAVY RAIN 5 WNW VERNON 34.28N 109.78W
07/23/2020 M1.31 INCH APACHE AZ TRAINED SPOTTER
&&
MCTSpecial weather statement, Jul 23, 1:07 PM MST, 1 hour 9 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 107 PM MST Thu Jul 23 2020 AZZ008-037-232030- Yavapai County Valleys and Basins-Yavapai County Mountains- 107 PM MST Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY NORTH OF PRESCOTT VALLEY IN YAVAPAI COUNTY UNTIL 130 PM MST... At 107 PM MST, Doppler radar was tracking a strong thunderstorm near Yavapai County Fairgrounds, or 9 miles east of Chino Valley, moving north at 5 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of Yavapai County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3467 11222 3470 11238 3485 11235 3481 11214 TIME...MOT...LOC 2007Z 192DEG 4KT 3472 11230 TPS
Special weather statement, Jul 23, 1:35 PM MST, 41 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 135 PM MST Thu Jul 23 2020 AZZ004-005-009-232115- Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264 Northward- 135 PM MST Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY NEAR MARBLE CANYON AND LEES FERRY IN COCONINO COUNTY UNTIL 215 PM MST/315 PM MDT/... At 134 PM MST/234 PM MDT/, Doppler radar was tracking a strong thunderstorm over Marble Canyon, or 13 miles southwest of Page, moving north at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lees Ferry, Wahweap and Marble Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 11147 3670 11152 3670 11173 3700 11179 TIME...MOT...LOC 2034Z 179DEG 20KT 3678 11163 TPS
Local storm report, Jul 23, 1:58 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
158 PM MST THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HEAVY RAIN VERNON 34.25N 109.69W
07/23/2020 M2.20 INCH APACHE AZ PUBLIC
MEMBER OF THE PUBLIC REPORTED 2.20 INCHES OF
RAINFALL IN JUST OVER AN HOUR EARLY THIS
AFTERNOON.
&&
TPSThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:11 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 3 hr |
| Jul 23, 10:31 AM MST | Special Weather Statement | FGZ | 29 min | |
| Jul 23, 10:56 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 28 min |
| Jul 23, 11:46 AM MST | Special Weather Statement | FGZ | Coconino | 44 min |
| Jul 23, 11:53 AM MST | Areal Flood Advisory | FGZ | Apache | 2 hr |
| Jul 23, 12:59 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 23, 1:07 PM MST | Special Weather Statement | FGZ | Yavapai | 23 min |
| Jul 23, 1:46 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 23, 2:44 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 31 min |
| Jul 23, 4:46 PM MST | Special Weather Statement | FGZ | Yavapai | 29 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.